Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Delayed period with heavy bleeding on birth control pills - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Birth Control
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
User :   My period ended 12/31. I started taking my birth control on 12/30. on 1/5 I started having bloody, vaginal discharge that was red and fairly heavy when I wiped. it is now 1/5 and its changed to brownish-red to sometimes red. I was wondering what this can mean?
User :   i ment it is now 1/8
Doctor :   Hi
User :   Hey
Doctor :   How can I help you?
User :   Im wondering what my possible condition could be
Doctor :   Is this your first experience with birth control pills?
User :   no, ive been on the same brand for 2 years
Doctor :   Are you regular with your pills?
User :   yes
Doctor :   May I know your age?
User :   20
Doctor :   Do you have abdominal pain, increased urination, pain while passing urine?
User :   no
Doctor :   Have you had similar symptoms in the past?
User :   no
Doctor :   Do you have history of medical illness such as diabetes, thyroid problems, PCOS?
User :   no
Doctor :   Ok
Doctor :   Let me brief you.
Doctor :   Heavy bleeding while on birth control pills occur while starting the placebo pills (in a 28 day pills) and during the pill free days (in a 21 day pill).
Doctor :   This is referred to as withdrawl bleeds, which is what happens routinely and that is normal.
Doctor :   However, few people who are on birth control pill
Doctor :   report irregular menstrual bleeding, heavy duration and increased days of bleeding or intermenstrual bleeding.
Doctor :   The symptoms that you are witnessing could be either of these 2 causes.
Doctor :   such symptoms usually fade away over a few days.
User :   between 12/31 and 1/5 I had no bleeding. If I had intercourse between then and now i couldnt be pregnant could i? Or is it the random intermenstrual bleeding? Ive never had that before
Doctor :   No, I do not consider pregnancy as the cause for the bleed.
Doctor :   It should either be the withdrawl bleed which didn't happen initially after your pills, ]
Doctor :   or such random menstrual irregularities which are reported by certain individuals.
Doctor :   Stress could also be a contributing factors.
Doctor :   You need not concern.
Doctor :   Watch out for these symptoms though
Doctor :   Abdominal pain, discomfort while passing urine, persisting bleeding lasting for more than 2-3 weeks.
Doctor :   If any of the above symptoms happen or
Doctor :   if such episodes repeat again in your subsequent cycles,
Doctor :   a physical examination and evaluation by a gynecologist is warranted.
Doctor :   And finally, destressing measures such as regular sleep, physical exercises, regular and improved diet has to be followed.
Doctor :   Have you followed what I have suggested?
User :   yes :)
Doctor :   Do you have any other query?
User :   no, that should be all. Thank you :)
Doctor :   Thanks for consulting me.
Doctor :   Have a great day!!
Doctor :   Bye for now.
User :   you too, thanks :)
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor